[Skip to Content]
[Skip to Content Landing]
Article
July 1961

Toxic Amblyopia Caused by Pheniprazine Hydrochloride (JB-516, Catron)

Author Affiliations

Bethesda, Md.
From the Ophthalmology Branch, National Institute of Neurological Diseases and Blindness, National Institutes of Health, U.S. Public Health Service, U.S. Department of Health, Education and Welfare.

Arch Ophthalmol. 1961;66(1):29-36. doi:10.1001/archopht.1961.00960010031008
Abstract

A recent study of a potent new antihypertensive agent pheniprazine hydrochloride (Catron *) indicated that some of the patients treated with this drug developed color blindness and decreased visual acuity which improved spontaneously when the drug was discontinued.1 This report deals in more detail with the ophthalmological findings in these and other patients and, in addition, pathological findings are presented which document the toxic nature of the visual defects described.

Materials and Methods  Patients receiving pheniprazine hydrochloride who developed disturbances of visual function were seen in consultation by members of the staff of the Ophthalmology Branch at the National Institutes of Health. Each patient received a complete ophthalmological examination which included the evaluation of color vision with the Hardy-Rand-Rittler Pseudoisochromatic Plates and in some cases the Farnsworth D-15 Panel was used.Autopsy material available from one patient (Case 8) was fixed in 10% formalin 16 hours after death and studied

First Page Preview View Large
First page PDF preview
First page PDF preview
×